Wyoming, 2018Tornadoes and Hail in Wyoming, July 28, 2018
July 28, 2018 · NWS CYS · 5 events in 2 counties and zones
Thunderstorms produced large hail, damaging winds and a couple tornadoes over portions of Converse and Platte counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced large hail, damaging winds and a couple tornadoes over portions of Converse and Platte counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 28, 2:03 PM MST, 47 minutes earlier.
Area forecast discussion, Jul 28, 2:03 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
303 PM MDT Sat Jul 28 2018
.UPDATE...
Issued at 257 PM MDT Sat Jul 28 2018
Updated forecast to include the Tornado Watch in effect for all
of the western Nebraska panhandle in addition to most zones in
southeast wyoming, but does not include Carbon county. Watch is
good until 10 PM MDT. Updates have been sent.
&&
.SHORT TERM...(This Afternoon - Sunday Night)
Issued at 129 PM MDT Sat Jul 28 2018
The primary focus for this afternoon/evening will be the potential
for an outbreak of severe thunderstorms across southeast Wyoming &
the western Nebraska Panhandle. 1-minute visible satellite imagery
indicates low-level stratus has largely cleared across the region,
but skies remain mostly cloudy w/some mid-level convection already
ongoing. Nonetheless, surface heating appears to be well under way
with temperatures already in the mid/upper 70s across a large part
of the area. This, in conjunction with widespread dew points of 55
to 65 F along/east of the Laramie Range & very steep mid-lvl lapse
rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale
Analysis from SPC. Only weak capping remains, and initiation could
occur between 2pm-3pm MDT w/storms likely to become quite numerous
over the plains by 5pm.
Any storms that develop today could be associated w/ a high threat
for severe weather. Modest southeasterly low-level flow beneath 20
to 25 knot WSW flow at 700 mb is already contributing to effective
SRH upwards of 200 m2/s2 which should be plenty favorable for low-
level mesocyclones. Effective bulk shear of 50-60 kts and straight
line hodographs will favor intense supercell structures along with
an enhanced likelihood for splitting cells. The primary hazard may
be very large and potentially destructive hail. However, low-level
shear profiles could support tornadoes w/ discrete storms. Despite
fairly modest southeasterly near-sfc flow, any right moving storms
will be ingesting moist/high-helicity air. LCLs only around 1000ft
could further support tornadogenesis. STP values already exceed 1-
2, and may increase further over the next few hours. The potential
for an isolated strong tornado cannot be ruled out, especially for
areas along/south of a Wheatland-Alliance line as storms track SSE
into a considerably more favorable environment later today. Latest
SPC SREF Ensembles illustrate this threat well w/ numerous intense
updraft helicity tracks across the CWA.
A risk for severe thunderstorms will exist on Sunday as well along
and east of the Laramie Range, but the overall risk is unlikely to
be as volatile as today.
.LONG TERM...(Monday - Saturday)
Issued at 129 PM MDT Sat Jul 28 2018
Upper-level ridging will take shape across the western CONUS after
Sunday, giving way to a period of warmer and drier weather.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jul 28 2018
A few lingering pockets of MVFR ceilings continue across southeast
Wyoming and the western Nebraska Panhandle this afternoon, but the
general trend should be for low-level stratus to rapidly dissipate
giving way to predominantly VFR conditions. Convective chances are
the main aviation concern today. Scattered to numerous showers and
thunderstorms are expected to develop by mid afternoon, especially
along/east of the Laramie Range. Some storms will likely be severe
with very large hail (surface & aloft), damaging winds, and also a
possibility of a tornado or two. Thunderstorms should diminish mid
to late evening. Low stratus and possible IFR/LIFR ceilings should
return to KCYS/KSNY and possibly KBFF overnight lingering into Sun
morning.
&&
.FIRE WEATHER...
Issued at 426 AM MDT Sat Jul 28 2018
This remainder of the weekend will be wet with more scattered afternoon
and evening thunderstorms especially along and east of the
Laramie Range. This precipitation will limit any fire weather
concerns. Fire weather Zones 303 and 304 will be the exception
with lower humidities around 15 to 20 percent and wind speeds
around 10 to 15 mph both today and Sunday. Drier weather is
expected next week which allow for the fuels to dry out with
afternoon humidities dropping to 15 to 30 percent by the middle of
next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
UPDATE...TJT
SHORT TERM...CLH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 1:50 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
250 PM MDT Sat Jul 28 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119-
291845-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
250 PM MDT Sat Jul 28 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A Tornado Watch is in effect until late this evening. Numerous
afternoon and evening severe thunderstorms will be possible again.
The main threats with these storms will be hail up to baseball size,
damaging winds, and a few tornadoes as well. The thunderstorms
should move out of the area by midnight.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Another round of severe weather is expected Sunday afternoon and
evening. These storms will also be capable of producing large
hail and damaging winds.
.Spotter information statement...
Skywarn spotter activation is expected this afternoon and evening
WYZ104-105-109>114-291845-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
250 PM MDT Sat Jul 28 2018
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A few strong to severe thunderstorms will develop mainly along and
east of the Laramie range this afternoon and evening. The main
threats with these storms will be large hail up to quarter size
and damaging winds. These thunderstorms should move out of the
area by sunset.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
More scattered strong to severe thunderstorms will develop mainly
along and east of Laramie range Sunday afternoon and evening. The
main threats with these storms will be large hail up to quarter
size, damaging winds and brief heavy rainfall. These
thunderstorms should move out of the area by sunset.
.Spotter information statement...
Skywarn spotter activation is expected this afternoon and this
evening.
Event by event
3 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Converse
- When
- July 28, 2:50 PM MST to 3:15 PM MST
- Where
- Converse County, 10.43 mi SW of Douglas to 10.75 mi WSW of Irvine
- Rating
- EF3
- Path length
- 4.44 mi
- Path width
- 350 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.645, -105.513
The first observed evidence of the tornado was near Rattlesnake Hill just north of Wagonhound Road. The tornado moved to the south and quickly grew stronger. The NWS survey team continued to investigate some video evidence that the tornado may have been on the ground prior to Rattlesnake Hill. The tornado snapped several trees and power poles along Wagonhound Road, and blew several large rolls of hay nearly 300 yards from a large hay bale stack. The tornado intensified as it moved south toward a ranch, reaching EF3 intensity through the barn and residence, destroying several buildings and causing significant damage to the ranch house. The ranch house had large sections of roof structure removed, and a quonset hut tractor storage area just west of the house was destroyed. Two large utility trailers weighing several thousand pounds were lofted and had not been located, with the exception of one axel set. Large cottonwood trees were stripped of all vegetation with just the largest limbs near the center of the trees remaining intact. The tornado continued south-southeast before lifting in the vicinity of Poison Lake. Start and end and locations and times of the tornado were estimated from eyewitness accounts and radar data.
Tornado, Converse
- When
- July 28, 3:20 PM MST to 3:28 PM MST
- Where
- Converse County, 9.4 mi SW of Irvine to 9.68 mi SSW of Irvine
- Rating
- EF1
- Path length
- 1.78 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 42.568, -105.433
The second tornado formed as the first tornado was lifting to the west, touching down near the West Fork of La Bonte Creek and Esterbrook Road. The tornado quickly strengthened to EF1 intensity as it moved along La Bonte Creek passing near a ranch house off Esterbrook Road. Most of the damage was to trees that were snapped mid trunk in a 150 yard path. The tornado lifted as it moved east of La Bonte Creek. The NWS survey team lost track of the tornado as it moved southeast into open country, so it is possible that track extended farther than the survey results indicated. The survey team also continued to investigate reports of damage at Esterbrook Campground to the southeast, to see if this damage was associated with the same tornado. Start and end times and locations and times of the tornado were estimated from eyewitness accounts and radar data.
Tornado, Platte
- When
- July 28, 3:27 PM MST to 3:45 PM MST
- Where
- Platte County, 13.7 mi WSW of Glendo to 12.42 mi WSW of Glendo
- Rating
- EFU
- Path length
- 3.36 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 42.433, -105.283
Tornado reported southwest of Glendo with motion to the southeast. Tornado passed through open fields with no apparent damage reported so rating left as unknown.
Hail, Platte
- When
- July 28, 3:30 PM MST to 3:33 PM MST
- Where
- Platte County, 6 mi ENE of Glendo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.533, -104.921
Ping pong ball size hail was observed east of Glendo.
Thunderstorm Wind, Converse
- When
- July 28, 3:52 PM MST
- Where
- Converse County, Esterbrook
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.410, -105.360
A wind sensor at Esterbrook measured a peak gust of 62 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Damaging Winds in Kansas, July 28 to 29, 201870 kt wind · 12 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
- Damaging Winds in Vermont, July 28, 201860 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783123, 783126, 795653, 783128, 783129.